Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 48, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Apr 10, 2009, 4:52 PM EDT for 8 counties in Kentucky. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 10, 2009, 4:52 PM EDT (20:52 UTC)
- Expired
- Apr 10, 2009, 5:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
Counties Breathitt County, KY, Elliott County, KY, Floyd County, KY, Johnson County, KY, Magoffin County, KY, Menifee County, KY, Morgan County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 10, 2:51 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1278 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 465 m²/s²
- 0-3 km storm-relative helicity
- 808 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 3:50 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Apr 10, 3:50 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 350 PM EDT FRI APR 10 2009 .SHORT TERM.../TONIGHT THROUGH SATURDAY NIGHT/...UPDATED 19Z SFC ANALYSIS SHOWS THE COMPLEX LOW AND FRONTAL STRUCTURE THROUGH THE LOWER OHIO VALLEY. THIS IS SPAWNING ALL SORTS OF SEVERE THUNDERSTORMS AND POTENTIAL TORNADOES THROUGH KENTUCKY...JUST NOW AFFECTING THE WESTERN PORTION OF OUR CWA. PLENTY OF INSTABILITY... THANKS TO THE EARLIER BREAKS IN THE CLOUDS...WILL COMBINE WITH THE VERTICAL DIRECTIONAL WIND SHEAR TO CONTINUE THE TORNADO AND SEVERE THREAT WELL INTO THE EVENING. ACCORDINGLY...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH THROUGH 10 PM EDT. AN ADDED THREAT WILL BE TRAINING OF SUPERCELLS AND HEAVY TO EXCESSIVE RAINFALL...ESPECIALLY CONSIDERING THE COOLING CLOUD TOPS AND THE CONVERGENCE OF WELL ORGANIZED STORM CLUSTERS. AS A RESULT...WILL ISSUE A FLASH FLOOD WATCH THROUGH MIDNIGHT EDT. THE THUNDERSTORMS ARE EXPECTED TO SETTLE DOWN AND COME TO AN END LATER THIS EVENING FROM SOUTHWEST TO NORTHEAST WITH SHOWERS ENDING A BIT AFTER THE STORMS DO. THE CLOUDS WILL EVENTUALLY BREAK UP DURING THE DAY SATURDAY WITH RETURNING SUNSHINE AND DRIER CONDITIONS...BUT COOLER AS WELL. CLEAR SKIES AND LIGHT WINDS SATURDAY NIGHT WILL LEAD TO A CHILL NIGHT WITH FROST A POSSIBILITY AND EVEN A COUPLE OF HOURS OF FREEZING POSSIBLE IN THE DEEPEST VALLEYS BY SUNDAY MORNING. FOR NOW WILL LEAVE IT AS A MENTION IN THE ZONES AND HWO AS WE HAVE ENOUGH GOING ON THIS EVENING. .LONG TERM.../SUNDAY THROUGH FRIDAY/...UPDATED MODELS (GFS/CANADIAN/ECMWF) SHOW DECENT AGREEMENT FOR THE NEXT SYSTEM DUE TO ARRIVE IN EAST KY EARLY MON THOUGH NOGAPS IS A LITTLE SLOWER. 12Z OPERATIONAL GFS PROGRESSION FOR THE SYSTEM REMAINS SLIGHTLY ON THE SLOW SIDE RELATIVE TO MOST OF ITS ENSEMBLE MEMBERS. BUT THIS IS PROBABLY THE BETTER CHOICE AS THE DOWNSTREAM RIDGE WILL HOLD IT BACK AND KEEP IT A CLOSED LOW A BIT LONGER THAN OPENING IT TO A WAVE. THE 12Z RUN SPREAD QPF THROUGH THE JKL CWA LATE SUN NIGHT (FASTER THAN 00Z AND 06Z RUNS) SO DID NOT BACK OFF ON POPS THAT NIGHT. THE LOW CENTER BECOMES ALMOST VERTICALLY STACKED AND PROGRESSES EASTWARD VERY SLOWLY RESULTING IN A PROLONGED CHANCE OF SHOWERS... POSSIBLY INTO WED. THE NEXT SYSTEM TO FOLLOW BY LATE NEXT WEEK SHOWS WIDE DISPERSION IN SOLUTIONS. ECMWF IS MUCH SLOWER AND MORE AMPLIFIED BUT WILL NOT FAVOR IT OVER GFS THIS FAR OUT. VERY LITTLE ADJUSTMENT REQUIRED FOR TEMPERATURES. && .AVIATION.../18Z TO 18Z/ PARTIALLY CLEAR SKIES WILL GIVE WAY TO DEVELOPING THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING. WITH THE SCATTERED CONVECTION CIGS AND VIS WILL FALL INTO THE MVFR CATEGORY. MORE ORGANIZED... LINEAR...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CROSS THE AREA FROM 21 THROUGH 24Z. HAVE TIMED THESE THROUGH WITH A PREVAILING AND TEMPO GROUP...EXPECTING VIS TO FALL TO IFR DURING THE WORST OF THEM AS WELL AS VARIABLE WIND GUSTS OF 30 35 KTS. FOLLOWING THE STORMS THE SHOWERS WILL END LATE THIS EVENING WITH CIGS REMAINING DOWN IN THE MVFR CATEGORY THROUGH 12 TO 14Z BEFORE SCATTERING OUT. WINDS WILL BE BREEZY FROM THE SOUTHEAST INITIALLY AND THEN GRADUALLY PICK UP AND SWITCH TO THE SOUTHWEST AHEAD OF THE MAIN STORMS ASSOCIATED WITH FROPA. FOLLOWING THIS...THEY SLOW AND SWING TO THE NORTHWEST...AND LATER NORTH DURING THE DAY SATURDAY. && .JKL WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH UNTIL 10 PM EDT THIS EVENING FOR KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>120. FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>120. && SHORT TERM...GREIF LONG TERM...GV AVIATION...GREIF
Hazardous weather outlook, Apr 10, 4:26 PM EDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 426 PM EDT FRI APR 10 2009 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 426 PM EDT FRI APR 10 2009 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...TORNADO WATCH 133 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THE REST OF THIS AFTERNOON INTO TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH THE ENTIRE OUTLOOK AREA THIS AFTERNOON AND INTO THE EVENING. DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE MAIN THREAT FROM THESE STORMS...BUT DUE TO THE TWISTING OF THE WINDS IN THE LOWER ATMOSPHERE...A FEW TORNADOES WILL ALSO BE A DISTINCT POSSIBILITY. THE THUNDERSTORMS SHOULD BE COMING TO AN END LATE THIS EVENING. THUNDERSTORMS CROSSING REPEATEDLY OVER THE SAME AREA WILL BRING A PROLONGED PERIOD OF HEAVY TO EXCESSIVE RAINFALL TO PORTIONS OF EAST KENTUCKY THIS EVENING...PARTICULARLY LOCATIONS ALONG AND NORTH OF THE MOUNTAIN PARKWAY. FLASH FLOODING FROM THE HEAVY DOWNPOURS WILL BE A POSSIBILITY ANYWHERE IN EAST KENTUCKY THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PATCHY FROST WILL BE POSSIBLE EARLY SUNDAY MORNING AS TEMPERATURES FALL INTO THE LOWER AND MID 30S IN MOST LOCATIONS. FREEZING TEMPERATURES WILL ALSO BE POSSIBLE FOR A FEW HOURS IN THE MOST SHELTERED VALLEYS EARLY SUNDAY MORNING. THUNDERSTORMS ARE POSSIBLE MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF SEVERE WEATHER... FUNNEL CLOUDS...EXCESSIVE RAINFALL AND FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. GREIF
In the hours before
Local storm report, Apr 10, 4:08 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
408 PM EDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM TORNADO EUBANK 37.28N 84.65W
04/10/2009 PULASKI KY LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED SEEING A TORNADO AT EUBANK.
&&
DSTAMPERLocal storm report, Apr 10, 4:13 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
413 PM EDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM TSTM WND DMG 6 E EUBANK 37.28N 84.55W
04/10/2009 PULASKI KY PUBLIC
TRAILER BLOWN OVER. SEVERAL TREES AND POWER LINE DOWN.
TREES AND POWER LINES DOWN IN THE WOODSTOCK AREA.
&&
DSTAMPERLocal storm report, Apr 10, 4:31 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
431 PM EDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL SLADE 37.79N 83.71W
04/10/2009 E1.75 INCH POWELL KY LAW ENFORCEMENT
GOLF BALL SIZED HAIL REPORTED AT NATURAL BRIDGE.
&&
DSTAMPERLocal storm report, Apr 10, 4:32 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
432 PM EDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL CLAY CITY 37.86N 83.93W
04/10/2009 E0.88 INCH POWELL KY LAW ENFORCEMENT
NICKLE SIZED HAIL REPORTED AT CLAY CITY.
&&
DSTAMPERSpecial weather statement, Apr 10, 4:41 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 441 PM EDT FRI APR 10 2009 KYZ107-119-102115- JOHNSON-MARTIN- 441 PM EDT FRI APR 10 2009 ...A STRONG THUNDERSTORM TO AFFECT EASTERN JOHNSON AND WESTERN MARTIN COUNTIES THROUGH 515 PM EDT FRIDAY AFTERNOON... AT 441 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BOBBS...MOVING NORTHEAST AT 20 MPH. THIS STORM WILL BE NEAR RIVER AROUND 450 PM EDT...CHESTNUT AROUND 455 PM EDT...TOMAHAWK AROUND 500 PM EDT...WELLS AROUND 505 PM EDT...MILO AROUND 510 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING FOR EASTERN KENTUCKY. PELTON
Special weather statement, Apr 10, 4:45 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 445 PM EDT FRI APR 10 2009 KYZ085>088-102130- WHITLEY-KNOX-HARLAN-BELL- 445 PM EDT FRI APR 10 2009 ...A STRONG THUNDERSTORM TO AFFECT EAST CENTRAL KNOX AND EXTREME SOUTHWESTERN HARLAN AND EXTREME SOUTHEASTERN WHITLEY AND BELL COUNTIES THROUGH 530 PM EDT FRIDAY AFTERNOON... AT 445 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF PRUDEN...MOVING NORTHEAST AT 30 MPH. THIS STORM WILL BE NEAR FONDE AROUND 450 PM EDT...NOETOWN AROUND 500 PM EDT...BINGHAMTOWN AROUND 505 PM EDT...MELDRUM AROUND 510 PM EDT... FERNDALE AROUND 515 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 1 INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING FOR EASTERN KENTUCKY. PELTON
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 2:40 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 50 min |
| Apr 10, 2:48 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Elliott, Menifee, Morgan, Rowan | 27 min |
| Apr 10, 3:18 PM EDT | Tornado Warning | JKL | Estill, Jackson, Pulaski, Rockcastle | 27 min |
| Apr 10, 3:40 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Estill, Menifee, Montgomery, Powell | 50 min |
| Apr 10, 3:54 PM EDT | Tornado Warning | JKL | Bath, Estill, Fleming, Menifee, Montgomery, Powell | 36 min |
| Apr 10, 4:03 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Lee, Menifee, Morgan, Powell, Wolfe | 42 min |
| Apr 10, 4:13 PM EDT | Tornado Warning | JKL | Estill, Lee, Menifee, Morgan, Powell, Wolfe | 32 min |
| Apr 10, 4:25 PM EDT | Flash Flood Watch | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 5 hr |
| Apr 10, 4:29 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming, Menifee, Montgomery, Morgan, Powell and 1 more | 31 min |
| Apr 10, 4:38 PM EDT | Flash Flood Warning | JKL | Bath, Montgomery | 3 hr |
| Apr 10, 4:39 PM EDT | Tornado Warning | JKL | Magoffin, Menifee, Morgan, Rowan, Wolfe | 36 min |
| Apr 10, 4:41 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Estill, Lee, Menifee, Montgomery, Morgan and 3 more | 49 min |
| Apr 10, 4:57 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Harlan, Leslie | 48 min |
| Apr 10, 5:09 PM EDT | Areal Flood Advisory | JKL | Elliott, Estill, Fleming, Lee, Menifee, Morgan and 3 more | 4 hr |
| Apr 10, 5:28 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Johnson, Magoffin, Martin, Morgan | 47 min |
| Apr 10, 6:09 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Johnson, Magoffin, Martin, Pike | 51 min |
| Apr 10, 6:27 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Martin, Pike | 48 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.